Try it
Anaesthesia · Intravenous and inhalational agents: mechanism of halothane hepatitis
Sample itemA middle-aged obese woman develops fever and jaundice a week after her second halothane anaesthetic in two months, with eosinophilia. What is the proposed mechanism of the liver injury?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. An immune reaction to liver proteins altered by an oxidative halothane metabolite
Halothane is oxidised to trifluoroacetyl chloride, which binds liver proteins and creates neoantigens, so repeat exposure causes an immune-mediated fulminant hepatitis. Risk factors include repeated exposure, obesity, female sex and middle age.
Option by option
A. Injury from compound A in the absorbent
Compound A is produced by sevoflurane and its concern is renal.
B. Direct hepatocyte toxicity from fluoride ions
Fluoride toxicity affects the kidney and is associated with methoxyflurane.
C. An immune reaction to liver proteins altered by an oxidative halothane metabolite (correct)
Correct. Haptenised liver proteins provoke an immune reaction, especially on re-exposure.
D. Hypoxic injury from carbon monoxide production
Carbon monoxide from dry absorbent is associated with desflurane, not halothane hepatitis.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anaesthesia questions
- Intravenous anaestheticsWhich intravenous anaesthetic agent typically increases heart rate and blood pressure?
- Regional anaesthesiaWhat is the definitive treatment for persistent post-dural puncture headache that does n…
- Inhalational anaestheticsWhich of the following inhalational agents has the lowest MAC, and so the highest potency?
- Pre-operative assessmentA patient with well-controlled mild hypertension and no functional limitation is classif…